Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 102, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 17, 2002, 8:47 PM CDT for Major County, Roger Mills County, Woods County, Oklahoma. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2002, 8:47 PM CDT (01:47 UTC)
- Expired
- Apr 17, 2002, 9:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Major County, OK, Roger Mills County, OK, Woods County, OK
The radar
The Altus AFB radar (KFDR), 166 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 9:15 PM CDT | Hail 1 | Roll, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Apr 17, 6:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 3565 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 180147 SVROKC OKC129-180230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 847 PM CDT WED APR 17 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROGER MILLS COUNTY IN WESTERN OKLAHOMA * UNTIL 930 PM CDT * AT 847 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF REYDON...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE CRAWFORD...REYDON...ROLL AND STRONG CITY HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3562 10002 3550 9986 3580 9943 3589 9976 CJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:13 PM CDT, 5 hours 34 minutes earlier.
Area forecast discussion, Apr 17, 3:13 PM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 313 PM CDT WED APR 17 2002 MAIN QUESTION IN THE SHORT TERM IS CHANCE FOR CONVECTIVE DEVELOPMENT ON THE DRYLINE. THERE HAVE BEEN A ECHOES CYCLING IN THE EASTERN TIER OF COUNTIES OF THE TEXAS PANHANDLE... BUT NONE HAVE TAKEN HOLD YET. CONVERGENCE IS NOT VERY STRONG WITH NO BACKED WINDS TO THE EAST... BUT WILL HAVE TO CONTINUE TO WATCH. LATEST RUC AND MESOETA DO SHOW PRECIP BREAKING OUT IN NORTHWEST OKLAHOMA BY 00Z AND ALONG THE DRYLINE BY 06Z. MESOETA ACTUALLY BRINGS THE PRECIP INTO CENTRAL OKLAHOMA OVERNIGHT. SPECIAL 20Z SOUNDING MAY ALSO SHED SOME LIGHT ON THE THERMODYNAMIC STRUCTURE... SO MAY MAKE A LAST MINUTE CHANCE. BUT WILL KEEP PRELIM 20S IN THE EVENING. CHANCE FOR PRECIP INCREASES THURSDAY NIGHT AND FRIDAY AS SURFACE FRONT MOVES INTO THE AREA. WILL MAINTAIN THE HIGH POPS THURSDAY NIGHT THROUGH FRIDAY NIGHT WITH THE FRONT IN THE VICINITY. MODELS SHOW FRONT MAY BE MOVE THROUGH SOUTHEAST SECTIONS LATER THAN FORECAST... SO WILL BUMP TEMPS UP A TOUCH IN THE SOUTHEAST ON SATURDAY. ...SPEG. OKC 66 82 62 72 / 20 20 50 60 HBR 64 83 60 73 / 20 20 30 50 SPS 68 85 63 79 / 20 20 30 50 GAG 60 88 47 66 / 20 20 30 50 PNC 66 83 58 68 / 20 20 50 60 DUA 67 85 66 78 / 20 20 50 60 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Apr 17, 6:45 PM CDT, 2 hours 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM FREEDOM OK .75 INCH HAIL
04/17/02 WOODS REPORTED BY COOP OBSERVER
0635 PM 21 N MOORELAND OK .88 INCH HAIL
04/17/02 WOODWARD REPORTED BY PUBLICLocal storm report, Apr 17, 6:53 PM CDT, 1 hour 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
653 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 3 E CAMP HOUSTON OK 2.75 INCH HAIL
04/17/02 WOODS BASEBALL HAIL REPORTED
BY SPOTTERLocal storm report, Apr 17, 7:09 PM CDT, 1 hour 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
709 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM 4 E FREEDOM OK 2.75 INCH HAIL
04/17/02 WOODS TENNIS BALL TO BASEBALL
SIZE HAIL REPORTED BY SPOTTERLocal storm report, Apr 17, 7:32 PM CDT, 1 hour 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 7 NNE LEEDEY OK 1.75 INCH HAIL
04/17/02 DEWEY GOLFBALL SIZE HAIL REPORTED
BY PUBLICLocal storm report, Apr 17, 7:55 PM CDT, 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
755 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0751 PM 1 N CESTOS OK .75 INCH HAIL
04/17/02 DEWEY REPORTED BY SPOTTERLocal storm report, Apr 17, 8:26 PM CDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
826 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 1 W CHEYENNE OK .75 INCH HAIL
04/17/02 ROGER MILLS REPORTED BY PUBLICThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:01 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 44 min |
| Apr 17, 7:13 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 47 min |
| Apr 17, 7:48 PM CDT | Tornado Warning | OUN | Dewey | 27 min |
| Apr 17, 7:50 PM CDT | Tornado Warning | OUN | Beckham | 40 min |
| Apr 17, 7:53 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 37 min |
| Apr 17, 7:58 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 47 min |
| Apr 17, 7:59 PM CDT | Severe Thunderstorm Warning | OUN | Major | 46 min |
| Apr 17, 8:03 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 27 min |
| Apr 17, 8:18 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 42 min |
| Apr 17, 8:29 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 46 min |
| Apr 17, 8:29 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 61 min |
| Apr 17, 8:55 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 50 min |
| Apr 17, 9:10 PM CDT | Tornado Warning | OUN | Beckham | 35 min |
| Apr 17, 9:26 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 49 min |
| Apr 17, 9:43 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 47 min |
| Apr 17, 9:43 PM CDT | Tornado Warning | OUN | Beckham | 32 min |
| Apr 17, 9:53 PM CDT | Tornado Warning | OUN | Washita | 37 min |
| Apr 17, 10:00 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 60 min |
| Apr 17, 10:19 PM CDT | Tornado Warning | OUN | Custer | 41 min |
| Apr 17, 11:17 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 28 min |
| Apr 17, 11:30 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woods, Woodward | 45 min |
| Apr 17, 11:53 PM CDT | Tornado Warning | OUN | Major | 37 min |
| Apr 18, 12:28 AM CDT | Tornado Warning | OUN | Major, Woods | 32 min |
| Apr 18, 12:51 AM CDT | Tornado Warning | OUN | Alfalfa, Woods | 39 min |
| Apr 18, 1:22 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 38 min |
| Apr 18, 1:26 AM CDT | Tornado Warning | OUN | Alfalfa | 34 min |
| Apr 18, 1:57 AM CDT | Tornado Warning | OUN | Alfalfa, Grant | 33 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.